Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 42, NWS Topeka, KS

July 9, 20045 counties in Kansas

NWS Topeka, KS issued this flash flood warning at Jul 9, 2004, 4:57 AM CDT for 5 counties in Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 4:57 AM CDT (09:57 UTC)
Expired
Jul 9, 2004, 7:00 AM CDT
In force
2 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Clay County, KS, Cloud County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 105 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 091001
FFWTOP
KSC027-029-143-157-201-091200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
457 AM CDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS REISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CLAY COUNTY IN NORTH CENTRAL KANSAS
  CLOUD COUNTY IN NORTH CENTRAL KANSAS
  NORTHWESTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS
  REPUBLIC COUNTY IN NORTH CENTRAL KANSAS
  WASHINGTON COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 700 AM CDT

* AT 456 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  RAIN CONTINUING ACROSS NORTH CENTRAL KANSAS. RAINFALL TOTALS OF 2  
  TO 3 INCHES WILL LIKELY CAUSE FLASH FLOODING.

* LOCATIONS IMPACTED INCLUDE...
  MUNDEN
  REPUBLIC
  SCANDIA
  COURTLAND
  BARNES
  AGENDA
  NORWAY
  CONCORDIA
  WASHINGTON
  BELLEVILLE

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3997 9791 3903 9791 3965 9684 3998 9685

$$
2 follow-up statements
000 
WGUS73 KTOP 091112
FFSTOP
KSC027-029-143-157-201-091200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
612 AM CDT FRI JUL 9 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 700 AM CDT FOR NORTHWESTERN
OTTAWA...NORTHWESTERN CLAY...CLOUD...WASHINGTON AND REPUBLIC
COUNTIES...

AT 610 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN.  
ALTHOUGH THE RAIN WAS BEGINNING TO TAPER OFF...RAINS WILL CONTINUE 
FOR ANOTHER HOUR OR SO.

LOCATIONS IMPACTED INCLUDE...
  HOLLENBERG
  MAHASKA
  NARKA
  MUNDEN
  REPUBLIC
  HANOVER
  MORROWVILLE
  HADDAM
  CUBA
  SCANDIA
  COURTLAND
  GREENLEAF
  BARNES
  AGENDA
  LINN
  NORWAY
  WASHINGTON
  BELLEVILLE

OVER THE PAST 3 HOURS...RAINFALL TOTALS FROM A HALF TO ONE AND 
ONE-HALF INCHES HAVE BEEN COMMON.  THIS RAIN FELL ON SOME GROUND 
THAT HAD ALREADY RECEIVED OVER 2 INCHES OF RAIN FROM PREVIOUS STORMS 
OVER THE PAST FEW DAYS.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3997 9791 3903 9791 3965 9684 3998 9685

$$
000 
WGUS73 KTOP 091200
FFSTOP
KSC027-029-143-157-201-091215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
700 AM CDT FRI JUL 9 2004

...THE FLASH FLOOD WARNING FOR NORTHWESTERN OTTAWA...NORTHWESTERN 
CLAY...CLOUD...WASHINGTON AND REPUBLIC COUNTIES HAS EXPIRED.

THE HEAVY RAIN HAS MOVED OUT OF THE WARNED AREA. FLASH FLOODING IS 
NO LONGER IMMINENT.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE 
LATEST WEATHER INFORMATION.

LAT...LON 3997 9791 3903 9791 3965 9684 3998 9685

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:25 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 9, 3:25 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 AM CDT FRI JUL 9 2004

.DISCUSSION...

OBSERVED PRECIPITABLE WATER VALUES AROUND 1.5 AT 00Z ACROSS THE
FORECAST AREA WILL DIMINISH FROM THE WEST BY EVENING...BEFORE
MOISTURE EXPANDS AGAIN TONIGHT.

MCS DEVELOPED OVER SOUTHWEST NEBRASKA ALONG H850 WARM FRONT AT
THETA-E AXIS INTERSECTION.  THE BOWED LINE PRODUCED WIND DAMAGE AS
IS MOVED ACROSS SOUTHCENTRAL NEBRASKA AND NORTHCENTRAL KANSAS IN THE
EARLY MORNING HOURS.

THIS LINE OF STORMS IS EXPECTED TO CONTINUE MOVING TO THE SOUTHEAST
ACROSS THE FORECAST AREA THIS MORNING.  EVEN THOUGH IT IS MOVING
EAST OF THE BEST THETA-E AXIS...IT WILL STILL BE IN HIGH SURFACE
DEWPOINT AIR.

SOUTHERLY SURFACE WINDS SHOULD PUSH EXISTING FRONTS/BOUNDARIES TO
THE NORTH THIS AFTERNOON AND EVENING...WITH HIGHS APPROACHING 90
ACROSS THE NORTHCENTRAL COUNTIES.  ANY MCS DEVELOPMENT TONIGHT
SHOULD BE FARTHER TO THE NORTH...WHERE BETTER H850/700 WARM AIR
ADVECTION WILL BE CENTERED FROM WESTERN NEBRASKA INTO SOUTH DAKOTA.

EXPECT THE FORECAST AREA TO REMAIN BETWEEN PRECIPITATION AREAS OVER
THE NEXT 36 HOURS WITH ACTIVITY FROM MCS DEVELOPMENT TO THE NORTH
AND STORMS NEAR AN INVERTED TROF AXIS FROM TEXAS INTO THE OZARKS TO
THE SOUTH.

HOT TEMPERATURES ARE EXPECTED ACROSS THE NORTHCENTRAL COUNTIES OVER
THE WEEKEND WITH MID AND UPPER 90S COMMON...WITH READINGS ABOUT 3-5
DEGREES COOLER ACROSS THE NORTHEAST AND EASTCENTRAL COUNTIES.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 9, 4:30 AM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
430 AM CDT FRI JUL 9 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-092200-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
430 AM CDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS AND WIDESPREAD RAIN WILL BE DIMINISHING FROM THE WEST
DURING THE DAY.  THE FLASH FLOODING THREAT WILL ALSO END THIS
MORNING AS THE RAINS TAPER OFF...HOWEVER CREEK AND RIVER FLOODING
MAY BE A PROBLEM AS RUNOFF CAUSE STAGES TO RISE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL EXIST FROM WEDNESDAY
AFTERNOON THROUGH THURSDAY MORNING OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE
INCH TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jul 9, 3:19 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
319 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 AM     TSTM WND DMG     3 N BENNINGTON          39.07N 97.59W
07/09/2004                   OTTAWA             KS   LAW ENFORCEMENT

            MOBILE HOME MOVED OFF FOUNDATION--NO INJURIES

&&

SMB
Local storm report, Jul 9, 3:29 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
329 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0323 AM     TSTM WND GST     WATERVILLE              39.69N 96.75W
07/09/2004  60 MPH           MARSHALL           KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jul 9, 3:42 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
342 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0328 AM     HAIL             11 E MANCHESTER         39.09N 97.12W
07/09/2004  0.75 INCH        DICKINSON          KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jul 9, 4:15 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
415 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 AM     FLASH FLOOD      5 N BENNINGTON          39.10N 97.59W
07/09/2004                   OTTAWA             KS   LAW ENFORCEMENT

            WATER OVER HWY 93

&&

SMB
Local storm report, Jul 9, 4:34 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
434 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0432 AM     TSTM WND GST     WHITE CITY              38.80N 96.74W
07/09/2004  60 MPH           MORRIS             KS   TRAINED SPOTTER

&&

SMB
Special weather statement, Jul 9, 4:57 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
457 AM CDT FRI JUL 9 2004

KSZ008>012-020>024-034>039-054-091015-
BROWN-CLAY-CLOUD-DICKINSON-GEARY-JACKSON-LYON-MARSHALL-MORRIS-NEMAHA-
OTTAWA-POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...MANHATTAN...MARYSVILLE AND
TOPEKA
457 AM CDT FRI JUL 9 2004

...SEVERE THUNDERSTORM WATCH NUMBER 595 HAS BEEN ALLOWED TO EXPIRE...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH...

  REPUBLIC              WASHINGTON            NEMAHA
  MARSHALL              BROWN                 CLOUD
  JACKSON               CLAY                  RILEY
  POTTAWATOMIE          OTTAWA                GEARY
  SHAWNEE               WABAUNSEE             DICKINSON
  MORRIS                LYON

SOME CITIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH...

  EMPORIA               ABILENE               JUNCTION CITY
  TOPEKA                MANHATTAN             CLAY CENTER
  CONCORDIA             MARYSVILLE            HIAWATHA

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:09 AM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington66 min
Jul 9, 2:14 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington61 min
Jul 9, 2:51 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Marshall, Ottawa, Riley54 min
Jul 9, 3:04 AM CDTFlash Flood WarningTOPClay, Cloud, Ottawa, Republic, Washington116 min
Jul 9, 3:17 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Pottawatomie, Riley58 min
Jul 9, 3:50 AM CDTSevere Thunderstorm WarningTOPMorris, Shawnee, Wabaunsee55 min
Jul 9, 3:55 AM CDTFlash Flood WarningTOPClay, Dickinson, Geary, Ottawa, Pottawatomie, Riley110 min
Jul 9, 4:45 AM CDTSevere Thunderstorm WarningTOPLyon, Morris60 min
Jul 9, 4:50 AM CDTFlash Flood WarningTOPGeary, Jackson, Morris, Shawnee, Wabaunsee115 min
Jul 9, 5:14 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage61 min
Jul 9, 6:28 AM CDTFlash Flood WarningTOPCoffey, Lyon, Osage2 hr
Jul 9, 8:30 AM CDTFlash Flood WarningTOPCoffey, Lyon, Osage2 hr

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.